Texas, 2004

Flash Flooding in Texas, November 22, 2004

November 22, 2004 · NWS EWX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 21, 9:29 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Nov 21, 9:29 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CST SUN NOV 21 2004

.UPDATE...
HEAVY RAINS REMAIN CONCENTRATED ALONG AND NORTH OF THE SFC TROUGH.
WATER VAPOR IMAGES SHOW A STRONG VORT MAX ROTATING SOUTH ALONG THE
BACK END OF THE UPPER LOW. THIS IS PROGGED TO ARRIVE MONDAY
AFTERNOON WHEN THE THREAT OF SEVERE WEATHER WILL TAKE PRIORITY.
LATEST VAD WIND PROFILE FROM KEWX SHOWS THE LOWER LEVEL WINDS
DECOUPLING AND THE LOW LEVEL MOIST INFLOW STRENGTHENING IN THE
VICINITY OF SAN ANTONIO. THE THREAT OF TRAINING ECHOES TONIGHT HAS
SHIFTED NORTHWEST AND WILL MAINLY AFFECT THE COUNTIES OVER THE
EASTERN HILL COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR.
OTHERWISE DO NOT SEE ANY CHANGES TO THE ONGOING FORECAST AT THIS
TIME.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 4 PM MONDAY ALONG AND
EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

&&

06/02/PM

In the hours before

Local storm report, Nov 21, 7:50 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND DMG 10 SE BASTROP           30.01N 97.19W
11/21/2004                   BASTROP            TX   EMERGENCY MNGR

            NUMEROUS TREES AND A SHED BLOWN DOWN IN THE AREA.

&&

PM
Special weather statement, Nov 21, 8:47 PM CST, 4 hours 43 minutes before
TXZ171>173-188-190>194-205>209-221>225-220230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES IS IN
EFFECT TIL 1045 PM...

...A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 915 PM FOR BASTROP
COUNTY...

...FLASH FLOOD WARNING FOR LEE...FAYETTE...LAVACA...GONZALES...
GUADALUPE...AND KARNES COUNTIES HAVE EXPIRED...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS THUNDERSTORMS MOVE
NORTHEAST INTO BASTROP..WILLIAMSON AND LEE COUNTIES. AN ADDITIONAL
INCH OF RAIN MAY FALL ACROSS THESE AREAS IN THE NEXT FEW HOURS.
SATURATED SOILS INN THESE AREAS WILL LEAD TO RAPID RUNOFF AND
RESULTANT FLOODING.
Special weather statement, Nov 21, 9:50 PM CST, 3 hours 40 minutes before
TXZ171>173-188-190>194-205>209-221>225-220430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES IS IN
EFFECT TIL 1045 PM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS THUNDERSTORMS MOVE
NORTHEAST ACROSS WILLIAMSON AND LEE COUNTIES. AN ADDITIONAL INCH OF
RAIN MAY FALL ACROSS THESE AREAS IN THE NEXT HOUR. SATURATED SOILS
IN THESE AREAS WILL LEAD TO RAPID RUNOFF AND RESULTANT FLOODING.
Special weather statement, Nov 21, 9:52 PM CST, 3 hours 38 minutes before
TXZ171>173-188-190>194-205>209-221>225-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES HAS
EXPIRED...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...SIGNIFICANT RAINS HAVE MOVED NORTHEAST INTO EAST
CENTRAL TEXAS...HOWEVER..THE THREAT OF ADDITIONAL RAINFALL IS
POSSIBLE OVER THE WATCH AREA LATE TONIGHT AS DISTURBANCES CONTINUE
TO ENTER THE REGION FROM NORTHERN MEXICO. SATURATED SOILS OVER THE
EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID RUNOFF WITH
ADDITIONAL FLOODING POSSIBLE LATE TONIGHT.
Special weather statement, Nov 22, 12:14 AM CST, 1 hour 16 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS...
TRAVIS AND WILLIAMSON COUNTIES...

...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING
ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN
UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST
SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS
POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID
RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING
HOURS.
Special weather statement, Nov 22, 1:25 AM CST, 5 minutes before
TXZ171>173-188-190>194-205>209-221>225-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 245 AM FOR
COMAL...HAYS...TRAVIS AND WILLIAMSON COUNTIES...

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 4 AM FOR
ATASCOSA...BEXAR...FRIO...KENDALL AND MEDINA COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS WERE
CONTINUING ACROSS THE EASTERN HILL COUNTRY TO GENERALLY ALONG THE
I-35 CORRIDOR PORTIONS OF SOUTH CENTRAL TEXAS. THIS IS DUE TO AN
UPPER LEVEL DISTURBANCE THAT WAS APPROACHING SOUTHERN TEXAS WHILE
INTERACTING WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF
ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS
MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS WILL LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE
DURING THE EARLY MORNING HOURS.

The radar

The Austin/San Antonio radar (KEWX), 102 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Atascosa

When
November 22, 1:30 AM CST to 3:00 AM CST
Where
Atascosa County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

An area of showers and thunderstorms redeveloped late on the evening of November 21 and continued into the early morning hours of the 22nd. It produced widespread 1 inch totals over Atascosa, Bexar, Frio and Medina Counties, resulting in the flash flooding of numerous rural roads. Highest rain totals in Atascosa County were near 3 inches in the area between Poteet and Leming.

Flash Flood, Bexar

When
November 22, 1:30 AM CST to 9:30 AM CST
Where
Bexar County, Countywide
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

An area of showers and thunderstorms redeveloped late on the evening of November 21 and continued into the early morning hours of the 22nd. It produced widespread 1 inch totals over Atascosa, Bexar, Frio and Medina Counties, resulting in the flash flooding of numerous rural roads. Highest rain totals in Bexar County were near 4 inches from Elmendorf to St Hedwig. More than 60 city streets and over 40 county roads were closed due to flooding. Non-essential San Antonio city government employees were sent home early and college campuses were closed. A woman in north central San Antonio attempted to drive her minivan through a low water crossing over Lorence Creek in the 14700 block of Henderson Pass near 830 am, when the vehicle stalled in deep, rising water. She left the vehicle, attempting to get to higher ground, but was swept off her feet and drowned. More than 21 others were rescued in by county firefighters in high water across the county. City rescue teams made 136 high water rescues. State-dispatched Blackhawk helicopters rescued four people in southeast Bexar County. 125 people were evacuated from a county mobile home park due to rising water.

Flash Flood, Frio

When
November 22, 1:30 AM CST to 2:30 AM CST
Where
Frio County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

An area of showers and thunderstorms redeveloped late on the evening of November 21 and continued into the early morning hours of the 22nd. It produced widespread 1 inch totals over Atascosa, Bexar, Frio and Medina Counties, resulting in the flash flooding of numerous rural roads. Highest rain totals in Frio County were 2 inches southeast of Pearsall along SH85.

Flash Flood, Medina

When
November 22, 2:30 AM CST to 5:00 AM CST
Where
Medina County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

An area of showers and thunderstorms redeveloped late on the evening of November 21 and continued into the early morning hours of the 22nd. It produced widespread 1 inch totals over Atascosa, Bexar, Frio and Medina Counties, resulting in the flash flooding of numerous rural roads. Highest rain totals in Medina County were 3 inches near Mico and around the Medina Lake area. FM471, FM1283 and FM1957 were reported under water through the early morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2004-01-2235FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428304, 5428305, 5428419, 5428420.